Aromatase inhibitors, a common treatment, are substances that block tumor growth in estrogen-sensitive breast cancers by lowering the amount of estrogen in the body.
Declining sexuality following breast cancer is "an important problem," said Dr. Christine Derzko, an associate professor of obstetrics and gynecology and internal medicine at St. Michael's Hospital at the University of Toronto, Canada, who has written on the topic.
"Drawing attention to this issue is important," she added. "Giving women permission to talk about sexuality is important."
Body image and medications are common hurdles, she noted. The aromatase inhibitors have been linked to vaginal dryness, the Monash researchers reported, and that can lead to painful intercourse, which affects the mechanics of sex, Derzko said.
But women should not discontinue the aromatase inhibitor on their own, Panjari said.
In addition, scars from breast surgery or radiation-induced skin disturbances can remind women of the cancer, Derzko said. Many women worry it will also remind their partner of their illness.
But there's help, these experts added. Derzko said a woman's physician can suggest a vaginal lubricant or moisturizer to help make sexual intercourse pain-free. "We look at various combinations of things we can do," Derzko said.
Bringing the partner in on the discussion is valuable, she added, because men often fear they will hurt their partner if sex is painful.
For libido and body image issues, Derzko said a woman might consider psychological therapy, ideally with someone trained in sexual issues and body image concerns.
And women who want a satisf
All rights reserved